Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

June 7, 2021Wilkes County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Jun 7, 2021, 3:50 PM EDT for Wilkes County, North Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2021, 3:50 PM EDT (19:50 UTC)
Expired
Jun 7, 2021, 4:45 PM EDT
In force
55 min
Issued by
NWS Blacksburg, VA

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 135 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

879 
WWUS81 KRNK 071950
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
350 PM EDT Mon Jun 7 2021

NCZ019-072045-
Wilkes-
350 PM EDT Mon Jun 7 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WILKES COUNTY...

At 346 PM EDT, a strong thunderstorm was located near Lake Hickory,
or 7 miles north of Hickory, moving northeast at 20 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Windy Gap...
Cricket...
Wilkesboro Reservoir...
and Buck.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3602 8135 3605 8139 3626 8129 3611 8093
      3606 8098 3604 8105 3603 8106 3604 8114
      3603 8117 3604 8120 3603 8127 3600 8132
TIME...MOT...LOC 1946Z 206DEG 19KT 3584 8137 

$$

AS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 7, 2:13 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 7, 2:13 PM EDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
213 PM EDT Mon Jun 7 2021

.SYNOPSIS...
Our area will remain between low pressure over the midwest
and high pressure off the southeast coast through midweek. A
front approaches toward the second half of the week. So for the
next several days expect more humid weather with a daily threat
of showers and storms.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 145 PM EDT Monday...

Remaining humid with smattering of showers and thunderstorms
this afternoon/evening...

A blanket of stratus over most of the CWA has served to delay
storm initiation by limiting insolation and preventing
destabilization of the atmosphere. First couple of storms have
initiated in the west where the area from Tazewell to Lewisburg
has had clearer skies for the past few hours. Expecting further
storm initiation to be concentrated along and west of the Blue
Ridge, but scattered storms are possible everywhere. Any storms
further east will likely hold off until late afternoon because
of the aforementioned cloud cover.

There won't be widespread rain coverage, but with a PWAT of 1.4"
on the BCB sounding this morning, and model soundings indicating
most of the area having PWATs above 1.5", there is plenty of
moisture to tap into. Storm motion will be sluggish, so
locations that do experience a storm or shower could pick up a
quick half an inch to one inch within an hour. Storms will
dissipate into the evening.

Tuesday will be more of the same, with weak shortwaves swinging
around an upper low positioned in the Midwest. PoPs are a little
higher than today, because expecting less cloud cover than we
are experiencing today. Temperatures and humidity will be above
normal again tomorrow, with highs out east in the upper 80s,
highs in the west in the mid to upper 70s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 103 PM EDT Monday...

The region will remain sandwiched between an upper level ridge over
the southeastern states and an upper low drifting over the upper
Mississippi Valley Wednesday. The combination of weak short waves
and diurnal heating will keep the threat for afternoon and evening
showers and thunderstorms. Most of these storms will fade during the
mid to late evening. We will start to see a small change in the
weather on Thursday as the low opens into a trough over the Ohio
Valley. As the trough approaches the region, convection will become
a little more organized, moving across the mountains in the
afternoon and east of the Blue Ridge in the evening. Storms may
start out as multi-cellular then gel into lines as the day
progresses.

With dew points remaining in the 60s and PWAT values in the 1.50-
2.00 inch range, torrential downpours are likely and could lead to
localized flash flooding each day. Even though cloud cover will be
plentiful, temperatures will run warmer than normal in the foothills
and piedmont counties. This increased instabilities may help some
storms to become strong or severe. In both cases, flash flooding and
severe, none are expected to be widespread.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
As of 133 PM EDT Monday...

With the ridge in the Gulf and out of the way, an upper level trough
will track from the Ohio Valley into the mid Atlantic states Friday.
Also on Friday, a back door cold front is expected to approach the
area late in the day. The combination of all these features will
bring widespread showers and thunderstorms to the area. This front
wedges south Saturday but may not clear the area completely until
Saturday night. High pressure should bring a few days of dry weather
into early next week.

Warmer than normal temperatures and high humidities are expected
into next weekend.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 145 PM EDT Monday...

A scattered/broken deck of stratus remains in place over much of
the area, exceptions being areas west of a line from LWB to TNB,
where towering cumulus and cumulonimbus has started to form with
showers and storms. Those scattered storms will be ongoing for
the entire forecast area through this evening.

Ceilings are sitting in a low VFR/high end MVFR range, where
clouds exist. As the stratus breaks up and becomes more of a
scattered cumulus pattern, sky cover will become scattered and
tend a little more towards VFR. Once storms dissipate this
evening, ceilings will lift into VFR for most sites. LWB and BLF
will likely see ceilings lower to IFR or below and patchy fog
fill in, depending on where rain fell the previous afternoon.

Wind will be 5-10kt from the southwest, veering more west
overnight. Vsbys will be VFR through tonight, with the exception
of storms with a high rain rate. Tuesday morning before daybreak
will see some patchy fog fill in where rain fell, especially at
LWB and BLF.

Confidence in parameters...

Ceilings - Moderate
Vsbys - Moderately High
Wind - High
Weather Conditions - Moderately High on scattered storms, but
particular locations of storm formation tough to identify

Extended Aviation Discussion...

This daily threat of showers/storms mainly afternoon/evening
will persist through the end of the week. Best threat will be in
the mountains, but more coverage will be likely by Friday as a
backdoor front moves into the mid-Atlantic. So outside of late
night fog and storms with sub-VFR, expect VFR through the
period.

&&

.CLIMATE...
As of 250 AM EDT Monday...

Warm lows at night may lead to some records being approached/broken
for a couple of areas, while not close for others. Below is a list
of our climate stations, the record warmest lows, and the forecast lows.
Some of these records date back to over 100 years.

JUNE 7TH
SITE          WARMEST RECORD LOW/YEAR        FORECAST LOW
BLUEFIELD              73/1938                    64
BLACKSBURG             66/1941                    65
DANVILLE               73/1923                    70
LYNCHBURG              71/1952                    70
ROANOKE                71/2008                    70

JUNE 8TH
SITE          WARMEST RECORD LOW/YEAR        FORECAST LOW
BLUEFIELD              69/2008                    66
BLACKSBURG             65/1933                    66
DANVILLE               73/1925                    72
LYNCHBURG              71/1899                    70
ROANOKE                73/2008                    70

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...VFJ
NEAR TERM...VFJ
SHORT TERM...RR
LONG TERM...RR
AVIATION...WP
CLIMATE...WP
Hazardous weather outlook, Jun 7, 3:27 AM EDT, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
327 AM EDT Mon Jun 7 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-080730-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
327 AM EDT Mon Jun 7 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 7, 3:22 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
322 PM EDT Mon Jun 7 2021

WVZ042-043-071945-
Mercer-Summers-
322 PM EDT Mon Jun 7 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SUMMERS AND
NORTHEASTERN MERCER COUNTIES...

At 321 PM EDT, a strong thunderstorm was located over Lerona, or near
Pipestem, moving northeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Hinton...
Athens...
Pipestem...
Camp Creek...
Buck...
Jumping Branch...
and Pipestem Resort State Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

If you are on or near Bluestone Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3760 8074 3755 8078 3738 8097 3746 8112
      3770 8095
TIME...MOT...LOC 1921Z 216DEG 18KT 3749 8098

PW
Special weather statement, Jun 7, 3:45 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
345 PM EDT Mon Jun 7 2021

WVZ043-044-072030-
Summers-Monroe-
345 PM EDT Mon Jun 7 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUMMERS AND WEST
CENTRAL MONROE COUNTIES...

At 344 PM EDT, a strong thunderstorm was located over Lick Creek, or
near Pipestem, moving northeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pipestem...
Red Sulphur Spring...
Buck...
Wayside...
Indian Mills...
Ballengee...
and Bozoo.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

If you are on or near Bluestone Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3743 8086 3752 8099 3770 8086 3758 8061
TIME...MOT...LOC 1944Z 220DEG 11KT 3751 8090

PW
Special weather statement, Jun 7, 3:50 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
350 PM EDT Mon Jun 7 2021

NCZ019-072045-
Wilkes-
350 PM EDT Mon Jun 7 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WILKES COUNTY...

At 346 PM EDT, a strong thunderstorm was located near Lake Hickory,
or 7 miles north of Hickory, moving northeast at 20 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Windy Gap...
Cricket...
Wilkesboro Reservoir...
and Buck.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3602 8135 3605 8139 3626 8129 3611 8093
      3606 8098 3604 8105 3603 8106 3604 8114
      3603 8117 3604 8120 3603 8127 3600 8132
TIME...MOT...LOC 1946Z 206DEG 19KT 3584 8137

AS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:51 PM EDTSpecial Weather StatementRNKFloyd24 min
Jun 7, 4:28 PM EDTSpecial Weather StatementRNKGiles32 min
Jun 7, 4:42 PM EDTSpecial Weather StatementRNKSmyth, Tazewell63 min
Jun 7, 4:53 PM EDTAreal Flood AdvisoryRNKGiles3 hr
Jun 7, 5:21 PM EDTSpecial Weather StatementRNKAlleghany39 min
Jun 7, 5:40 PM EDTSpecial Weather StatementRNKBland, Tazewell50 min
Jun 7, 6:08 PM EDTSpecial Weather StatementRNKAlleghany37 min
Jun 7, 6:15 PM EDTAreal Flood AdvisoryRNKAlleghany, Bath116 min
Jun 7, 6:34 PM EDTAreal Flood AdvisoryRNKBland, Giles, Tazewell4 hr
Jun 7, 6:48 PM EDTSpecial Weather StatementRNKFloyd, Henry, Patrick, City of Martinsville57 min
Jun 7, 7:07 PM EDTAreal Flood AdvisoryRNKFloyd, Franklin, Henry, Patrick, City of Martinsville4 hr
Jun 7, 7:30 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington30 min
Jun 7, 7:47 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville28 min
Jun 7, 5:00 PM EDTSpecial Weather StatementRNKYadkin60 min
Jun 7, 5:00 PM EDTSpecial Weather StatementRNKYadkin45 min
Jun 7, 5:55 PM EDTSpecial Weather StatementRNKStokes50 min
Jun 7, 3:22 PM EDTSpecial Weather StatementRNKSummers23 min
Jun 7, 3:45 PM EDTSpecial Weather StatementRNKSummers45 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.